suddenly more bruises after injecting heparine. should I be concerned?

Hi. I am using heparine in my pregnancy (6,5 months now). It took me a while to find out where I best could inject without getting bruises (upper thigh) but since then, injecting is no problem. In the last week however I get awful bruises, quite big. Is this an indication something happened with my blood, or is it bad luck I just keep hitting small blood vessels? I have an appointment over 7 days with the hospital but am wondering if I should contact them earlier about this. Anyone having similar experiences and can explain why this is happening?

Last edited by

15 Replies

  • Hello Flyingdutchie

    I inject Fragmin into my tummy, every morning, since April last year and I am covered with bruises; it seems that this is normal for us fragmin users. I have been told not to worry about it, or about lumps that form under the skin sometimes.

    Best wishes.


  • I did lov-nox injections or 9.5 weeks after surgery ad every ounce in awhile I would bruise and swell - - went to Dc's and they said you hit vein or artery or such -- but they said DON"T rub the swelling in that area at all -- I injected anywhere in stomach area accept with in 2 inch's of navel- pinching some fat and needle went in at a slight angel , this worked the best for me

  • Try and find a fresh area to inject into so that you give the bruised area a rest. when you inject do so as slowly as you can, if possible so slowly that you can hardly see the black rubber going down. It should take minutes rather than seconds to inject the heparin. The longer it takes the less likely you will bruise. Also after finishing injecting, wait a few seconds before again very slowly removing the needle, then put pressure on the point where you took the needle out. press hard, do NOT rub. With luck this will prevent a heamatoma forming.

    Press for a minute or two and if possible rest for five minutes afterwards. I always inject before going to sleep and find the lack of movement prevents bruises. If I inject in the morning I get them unless I sit for awhile after injecting.

    Hope that helps and well done for getting this far. Please let us know how you are getting on. X

  • Good advice Lyn, I will try what you suggest. I inject slowly but not as slow as you suggest, so I will try it. Do you ever find that sometimes a little Fragmin will leak back out after the needle is removed? I get that sometimes, even if I wait before pulling it out.

    Best wishes.

    Dave xx

  • Yes Dave that sometimes happens but if you are ready with a clean tissue to press on it then you won't lose any of the medication. Once when I hit a blood vessel the blood went up into the injection! I've only ever had one really bad spurt of blood when I took the needle out. Usually it's a little blob. But you can't help hitting the odd vein now and again.

  • Hi Lynn.

    The sister at my GP's surgery, when she taught me how to inject, told me to push the needle in and pull the plunger out slightly and if blood came inti to syringe to try another place, rather than injecting. I have never taken her advice as I feel that I could end up trying several places before getting a 'clean' shot.

    Dave xx

  • In 2 years I have only ever had that happen once and I only noticed it after I had started to inject so I was hardly likely to stop at that point. As you say Ive never heard of sticking in the needle and then pulling the plunger out. I dont think my pre-dosed Fragmin injections would allow for that anyway. I can sometimes tell when I start to stick the needle in that its more prickly and sensitive and thats usually a sign that I might hit something so I move to another spot that feels duller and less reactive if you know what I mean. I think you just get to know where is going to be good or bad.

  • Yes I agree, sometimes though it can not feel prickly but there is a resistance to it going in and then a sudden pop as it goes in that usually means a blood vessel has been hit. :(

    Dave x

  • Oh the joys of Hughes! On balance Id much rather inject though - a few minutes of possible discomfort and then forget about it for the next 24 hours :-)

  • I totally agree, eat and drink what you like, no worrying about INR and I feel much better on Fragmin than I ever did on Warfarin too.

    So, a good job all round. :)

    Dave x

  • Hi absnotfab, thanks for the advice. I have a bruise of 12 cm long and 3 cm wide now, looks so awful I am really fearful again of putting the needle in. Hopefully your tips will work, I'll try them all

  • My....that's a big bruise and could take quite a few weeks to be absorbed. I had one really big one when I switched from warfarin to Fragmin which lasted around 3 months!! My GP wasn't bothered!

  • Thanks for this advice, Lyn. I have to do vitamin B12 injections and my thighs look like a war zone. Have been pushing the liquid in as fast as possible, now know have been doing it all wrong, then rubbing it afterwards. So, you're helping several of us.


  • What I have found to be the most helpful at preventing bruising and the painful nodules is to inject as superficially as possible--just under the skin. I actually read this on the insert and found it makes a big difference. I also pull back about 2/3 cm on the plunger and flick the needle before injecting so there is no drug at the tip of the needle when penetrating the skin. Following these guidelines, I get hardly any bruising.

  • Flyingdutchie, to answer your question, your dose requirement for heparin can change as your pregnancy progresses due to increasing body weight and other factors, but if anything more likely you might need a higher not lower dose. They can check your antiXa level to see if your dose is correct during the pregnancy.

You may also like...